Accutane and Abdominal Pain

Accutane is recommended by the American Academy of Dermatology (AAD) as the most effective medication for the treatment of nodular acne, which can leave the sufferer with permanent scarring and disfiguration. The recommended course of medication is a daily dose over a 14 to 20 week period. In most cases, Accutane has been proven to successfully control and resolve acne problems.

Common Side Effects

Accutane, like most medications, has side effects associated with its use. Common side effects include thinning hair and a preclusion to chapped lips, decreased tolerance for contact lens and dry or peeling skin. Patients may also experience mild headaches and sensitivity to sunlight.

Abdominal and Stomach Pain

However, Accutane can cause moderate to severe side effects as well and one of the more prominent side effects is acute abdominal or stomach pain. The Mayo Clinic considers these symptoms, along with severe chest pain, blurry vision, difficulty swallowing and extreme depression, rare. Severe abdominal pain or gastrointestinal distress can sometimes lead to complications. Anyone who suffers from the severe side effects of Accutane is urged to contact their physician or another medical professional immediately.

Serious abdominal pain is a sign of severe adverse reaction to the drug Accutane and may result in further damage to the gastrointestinal tract. It may also be linked to a greater incidence of colon cancer in patients that have taken Accutane.

FDA Response

Guidelines set forth by the federal Food and Drug Administration (FDA) state a manufacturer shall revise labeling when there is reasonable evidence of association of extreme hazard. Through these guidelines, the FDA has issued mandatory revisions to Hoffman-La Roche Pharmaceuticals, Inc., on numerous occasions for their product Accutane. The latest packaging inserts cautions patients that acute pancreatitis has been reported in certain patients. In a few patients, fatal hemorrhagic pancreatitis has been a cause of death.

Warning Signs

Any patient who experiences severe diarrhea, rectal bleeding or abdominal cramping, bloating or pain is urged to stop Accutane immediately and seek medical attention. In some cases, patients have continued to suffer symptoms even after the discontinuation of the medication.

Clinical Hepatitis

Another serious health risk that may or may not be related to the use of Accutane in acne therapy is clinical hepatitis. Elevated liver enzymes have occurred in 15 percent of individuals treated in clinical trials of the acne medication. Elevated enzymes returned to normal when the drug was either decreased or discontinued.

Reporting severe side effects of Accutane is not a requirement of a hospital, clinic or doctor. Adverse side effects must be made on a voluntary basis. Sadly, only one in 100 sufferers report their side effects to their health providers.

Taking Medical Action

If you or a family member experiences any symptoms of pain in the stomach or abdominal area, stop taking Accutane immediately and call your physician. Severe abdominal cramps may accompany such mild conditions as bloating or gas while milder pain may be felt with traumatic, life-threatening conditions.

For any additional information, contact the Crohn’s and Colitis Foundation of America, the American Association of Dermatology and the Mayo Clinic. If you experience any of the adverse effects of Accutane, stop taking the drug immediately and seek professional help. Visit www.bakerlegalteam.com for help.

Many who suffer from Accutane’s side effects are no different from patients who suffer from an overdose of Vitamin A and are considered at risk for the complications of conditions manifested by severe abdominal pain.

Leave a Reply

Your email address will not be published.